Summary Safety Review - Atypical antipsychotics - Assessing the Potential Risk of Sleep Apnoea
August 16, 2016
Potential Safety Issue
Breaks in breathing or shallow breaths while sleeping (Sleep apnoea)
- Atypical antipsychotics are medications used to treat mental disorders including schizophrenia, bipolar disorder and, in some cases, depression.
- The safety review of atypical antipsychotics was triggered by new safety information regarding sleep apnoea (a disorder that causes breaks in breathing or shallow breaths while sleeping) that was received from the manufacturer of quetiapine (Seroquel).
- Health Canada found a link between the use of atypical antipsychotics and sleep apnoea, and recommended to update the safety information for these products to highlight this side effect.
Health Canada carried out a safety review to look into the risk of sleep apnoea with the use of atypical antipsychotics. Sleep apnoea is a disorder that causes breaks in breathing or shallow breaths during sleep. This review was triggered by the submission of new safety information from the manufacturer of quetiapine (Seroquel) that included cases of sleep apnoea in patients using quetiapine. Health Canada decided to review the evidence linking sleep apnoea to all atypical antipsychotics available in Canada.
Use in Canada
- Atypical antipsychotics are used to treat psychiatric disorders such as schizophrenia, bipolar disorder, and for a few products, depression. Risperidone is also used to treat and manage the symptoms of violent behaviours and psychotic symptoms in severe Alzheimer type dementia.
- Nine different atypical antipsychotic medications have been marketed in Canada since 1991: aripiprazole, asenapine, clozapine, lurasidone, olanzapine, paliperidone, quetiapine, risperidone, ziprasidone.
- In 2014, there were over 16 million prescriptions for atypical antipsychotics. The most commonly prescribed was quetiapine with about 8 million prescriptions alone.
- Sleep apnoea is currently labelled in the product information for paliperidone (Invega), paliperidone prolonged-released (Sustenna), risperidone (Risperdal) and quetiapine (Seroquel).
Safety Review Findings
- A review of the scientific literature showed that atypical antipsychotics are linked to sleep apnoea. Three studies supported this link, even though patients had other medical conditions (obesity) and used other medications, which may play a role in the development of sleep apnoea.
- At the time of the review, Health Canada had received a total of 80 Canadian cases
Footnote1 of sleep apnoea that were linked to the use of atypical antipsychotics. It could not be determined that these drugs caused sleep apnoea given other factors in the reports such as obesity or the use of other medications. However, the link between the use of atypical antipsychotics and the risk of experiencing sleep apnoea could not be ruled out.
- At the time of the review, there were 490 international cases of sleep apnoea linked to atypical antipsychotics. Information from these cases suggests that there is a relationship between quetiapine, olanzapine, ziprasidone, clozapine, aripiprazole, and risperidone and sleep apnoea.
Conclusions and Actions
- Health Canada has reviewed all the scientific literature available and concluded that the data suggested a possible link between the use of aripiprazole, asenapine, clozapine, lurasidone, olanzapine, paliperidone, quetiapine, risperidone, and ziprasidone and sleep apnoea.
- Health Canada recommended to update the current labeling for aripiprazole, asenapine, clozapine, lurasidone, olanzapine, paliperidone, quetiapine, risperidone, and ziprasidone to highlight the risk of sleep apnoea
- Health Canada will continue to monitor safety information involving atypical antipsychotics, as it does for all health products on the Canadian market, to identify and assess potential harms. Health Canada will take appropriate and timely action if and when any new health risks are identified.
The analysis that contributed to this safety review included scientific and medical literature, Canadian and international adverse reaction reports and what is known about the use of this drug both in Canada and internationally.
For additional information, contact the Marketed Health Products Directorate.
Report a problem or mistake on this page
- Date modified: